Vaginal infections can be caused by many factors. One common cause of these infections is using antibiotics. Learn more about how antibiotics can disrupt vaginal balance and how to prevent vaginal discomforts as a side effect of antibiotic therapy.
Antibiotics are a group of medication that works by either killing bacteria or by stopping its growth, therefore stopping the infection and helping our body fight off the illness. This type of medication is very widely used, for everything from sore throat to organ infections. Even though antibiotics are a very effective and pretty safe group of medications, they are not selective – meaning that they do not only kill the bacteria attacking our body, but they also reduce the numbers of good bacteria that live normally in and on our body. These good bacteria do not cause problems, and are often even beneficial for our health. Killing these bacteria is therefore a well-recognized unwanted side effect of antibiotic therapy.Vaginal infections after antibiotics
Reducing the numbers of good bacteria gives room to bad bacteria and yeast to grow. That is why it is common for women to experience bacterial vaginosis or yeast infection straight after or even while on antibiotic therapy. It often happens that women use antibiotics to treat an existing vaginal infection, but after the initial infection is treated, a secondary condition appears. This happens because the vaginal flora was damaged during the antibiotic therapy, resulting in increased risk for a recurring episode of bacterial vaginosis or yeast infection that may require additional therapy.
In order to protect yourself from vaginal infections caused by antibiotics, use a product containing prebiotics. Prebiotics stimulate the growth of good bacteria, helping the vaginal flora to recuperate. This way, prebiotics can help prevent vaginal infections caused by antibiotics or other factors, and they can speed up the recovery after the symptoms have already appeared.